Older Age Hikes Admission Risk for Thiazide-Induced Hyponatremia

Share this article:

Researchers have identified risk factors for hospitalizations related to thiazide-associated hyponatremia (HTAH), according to a report in the Journal of Clinical Hypertension (2012;14:158-164).

In a respective case-control study of 10,805 patients—including 1,802 hospitalized with thiazide-associated hyponatremia and 9,003 controls—the strongest risk factors were older age, use of ACE inhibitors, and hypokalemia. Each 10-year increment in age was associated with a 75% increased risk of HTAH. ACE inhibitor use was associated with a 53% increased risk. Hypokalemia increased the risk 41-fold.

The study, by Divaker Rastogi, PharmD, of Kaiser Permanente Woodland Hills Medical Center in Woodland Hills, Calif., and colleagues, also showed that potassium supplement use and increasing weight were protective. Potassium supplement use was associated with a 40% decreased risk and each 5 kg increment in weight was associated with a 9% decreased risk.

Share this article:
You must be a registered member of RUN to post a comment.